Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 251, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 5, 2011, 1:19 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2011, 1:19 PM MDT (19:19 UTC)
- Expired
- Aug 5, 2011, 2:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bowman County, ND, Slope County, ND
The radar
The Rapid City radar (KUDX), 245 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 1:36 PM MDT | HAIL 0.75 | 9 W Mud Buttes, ND | |
| Aug 5, 1:54 PM MDT | TSTM WND GST 60 | 5 W Rhame, ND | ALSO NICKEL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 12:48 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1650 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
871
WUUS53 KBIS 051919
SVRBIS
NDC011-087-052015-
/O.NEW.KBIS.SV.W.0251.110805T1919Z-110805T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
119 PM MDT FRI AUG 5 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...
SOUTHWESTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 215 PM MDT
* AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES SOUTHWEST OF MUD BUTTES...OR 35 MILES SOUTHWEST OF BOWMAN...
AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
MUD BUTTES...SUNSET BUTTE...RHAME...GRIFFIN...MARMARTH AND PRETTY
BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4641 10406 4644 10368 4636 10346 4594 10363
4593 10404 4595 10405
TIME...MOT...LOC 1919Z 229DEG 15KT 4593 10401
WIND...HAIL 60MPH 1.00IN
$$
HEINERT2 follow-up statements
851
WWUS53 KBIS 051937
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT FRI AUG 5 2011
NDC011-087-052015-
/O.CON.KBIS.SV.W.0251.000000T0000Z-110805T2015Z/
BOWMAN ND-SLOPE ND-
137 PM MDT FRI AUG 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SLOPE AND WESTERN BOWMAN COUNTIES UNTIL 215 PM MDT...
AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF MUD BUTTES...OR 30 MILES SOUTHWEST OF BOWMAN...MOVING
NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MUD BUTTES...SUNSET BUTTE...RHAME...GRIFFIN...MARMARTH AND PRETTY
BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4641 10406 4644 10368 4636 10346 4594 10363
4593 10404 4595 10405
TIME...MOT...LOC 1937Z 229DEG 15KT 4598 10393
WIND...HAIL 60MPH 1.00IN
$$
HEINERT728
WWUS53 KBIS 052018
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
318 PM CDT FRI AUG 5 2011
NDC011-087-052027-
/O.EXP.KBIS.SV.W.0251.000000T0000Z-110805T2015Z/
BOWMAN ND-SLOPE ND-
218 PM MDT FRI AUG 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SLOPE AND WESTERN
BOWMAN COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER...GUSTY
WINDS UP TO 50 MPH...SMALL HAIL...AND VERY HEAVY DOWNPOURS CAN STILL
BE EXPECTED WITH THESE STORMS.
LAT...LON 4641 10406 4644 10368 4636 10346 4594 10363
4593 10404 4595 10405
TIME...MOT...LOC 1937Z 229DEG 15KT 4598 10393
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 11:50 AM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 5, 11:50 AM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1250 PM CDT FRI AUG 5 2011 .UPDATE... UPDATED AFTERNOON POPS/WEATHER/TEMPS. && .DISCUSSION... ISOLD STORMS HAVE INTENSIFIED ACROSS THE NORTHWEST EARLY THIS AFTERNOON...AND SOME MAY PRODUCE MARGINALLY SEVERE HAIL. THE MAIN THREAT WILL BE LATER THIS AFTERNOON AND EVENING AS THE MAIN UPPER LOW MOVES INTO WESTERN NORTH DAKOTA. FLASH FLOOD WATCH HEADLINES STILL LOOK GOOD. AREAS NORTH OF I-94 ARE FAVORED FOR HEAVIEST RAIN OVERNIGHT INTO SATURDAY...BUT ALSO CANNOT RULE OUT LOCALLY HEAVY RAIN TO THE SOUTH SO WILL LIKELY LEAVE HEADLINES FOR ALL AREAS WITH AFTERNOON PACKAGE. && .AVIATION... CONVECTION WILL BE AN ONGOING CONCERN TODAY...WITH SHOWERS AND THUNDERSTORMS ALREADY OCCURRING NEAR KMOT AND KISN...AND EXPECTED TO BECOMES WIDESPREAD BY 00 UTC. DESPITE VFR CONDITIONS PREVAILING AT THE MOMENT...CONDITIONS WITHIN THUNDERSTORMS WILL LIKELY SEE MVFR/IFR WITH STRONG WINDS...HEAVY RAIN...AND POSSIBLE HAIL. THREAT OF RAIN AND THUNDERSTORMS WILL BEGIN TO TAPER OFF IN THE WEST BY 12 UTC...BUT WILL CONTINUE AT OTHER TERMINALS FOR THE DURATION OF THE TAF PERIOD. MVFR WILL BE AN ISSUE ONCE RAIN ENDS AS WELL...WITH LOW CLOUD DECKS ALMOST CERTAIN AND FOG ALSO A POSSIBILITY. SOME UNCERTAINTY REMAINS ON EXACT PLACEMENT OF HEAVIEST THUNDERSTORMS...WILL AMEND AS NECESSARY. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH SATURDAY EVENING FOR NDZ001>005-009>013-017>023-025-031>037- 040>048-050-051. && UPDATE...KINNEY AVIATION...BPN
Hazardous weather outlook, Aug 5, 5:00 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 600 AM CDT FRI AUG 5 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 600 AM CDT FRI AUG 5 2011 /500 AM MDT FRI AUG 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH TONIGHT AND SATURDAY. A STRONG UPPER LEVEL LOW AND SHORTWAVE ENERGY IS FORECAST TO ENTER THE WESTERN PART OF THE STATE THIS AFTERNOON...FOLLOWED BY A SURFACE LOW. THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS...SOME WHICH MAY BE SEVERE. IN ADDITION...THESE STORMS MAY PRODUCE VERY HEAVY RAINFALL. THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH THE NIGHT FRIDAY AND INTO SATURDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR WESTERN AND CENTRAL NORTH DAKOTA. PLEASE REFER TO THAT BULLETIN FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FLASH FLOOD WATCH CONTINUES INTO SATURDAY. SATURDAY NIGHT LOOK FOR DECREASING CLOUDS AS THE STORM SYSTEM EXITS THE REGION TO THE EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV JV
In the hours before
Special weather statement, Aug 5, 10:23 AM MDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1123 AM CDT FRI AUG 5 2011
NDZ017-018-051715-
DUNN-MCKENZIE-
1023 AM MDT FRI AUG 5 2011
...SPECIAL WEATHER STATEMENT...
AT 1018 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CENTRAL MCKENZIE COUNTY...MOVING NORTHEAST
AT 20 MPH.
PENNY SIZE HAIL AND WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH
THIS STORM. EXPECT RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE
INCH...WITH MINOR PONDING OF WATER ON ROADS.
LOCATIONS IMPACTED INCLUDE...
RURAL MCKENZIE AND DUNN COUNIES...INCLUDING THE NORTH UNIT OF
THEODORE ROOSEVELT NATIONAL PARK AND LITTLE MISSOURI STATE PARK.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
KINNEYSpecial weather statement, Aug 5, 10:50 AM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1150 AM CDT FRI AUG 5 2011 NDZ017-031-032-051745- BILLINGS-GOLDEN VALLEY-MCKENZIE- 1050 AM MDT FRI AUG 5 2011 ...SPECIAL WEATHER STATEMENT... AT 1048 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN MCKENZIE COUNTY... MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THIS STORM. HOURLY RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE ALSO POSSIBLE THROUGH 12 PM MDT. EXPECT PONDING WATER IN LOW-LYING AREAS AND ALONG TOWNSHIP ROADS. LOCATIONS IMPACTED INCLUDE... TROTTERS... GRASSY BUTTE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
Special weather statement, Aug 5, 11:43 AM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1243 PM CDT FRI AUG 5 2011 NDZ017-018-032-051845- BILLINGS-DUNN-MCKENZIE- 1143 AM MDT FRI AUG 5 2011 ...SPECIAL WEATHER STATEMENT... AT 1142 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL MCKENZIE COUNTY... MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT A PERIOD OF HEAVY RAINFALL...WITH HOURLY AMOUNTS OF ONE HALF TO ONE INCH. MOTORISTS SHOULD BE ALERT FOR PONDING WATER ON STREETS...LOW-LYING AREAS...AND TOWNSHIP ROADS. LOCATIONS IMPACTED INCLUDE... GRASSY BUTTE... OAKDALE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
Special weather statement, Aug 5, 12:45 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 145 PM CDT FRI AUG 5 2011 NDZ018-032-051945- BILLINGS-DUNN- 1245 PM MDT FRI AUG 5 2011 ...SPECIAL WEATHER STATEMENT... AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST CENTRAL DUNN COUNTY TO EAST CENTRAL BILLINGS COUNTY...MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT PERIODS OF HEAVY RAIN...WITH PONDING WATER ON ROADS AND LOW-LYING AREAS. LOCATIONS IMPACTED INCLUDE... LITTLE MISSOURI STATE PARK... KILLDEER... MANNING... DUNN CENTER... HIRSCHVILLE... HALLIDAY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KINNEY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:47 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 58 min |
| Aug 4, 10:59 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 61 min |
| Aug 5, 12:00 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 37 min |
| Aug 5, 1:59 AM MDT | Areal Flood Advisory | BIS | Sheridan, Wells | 6 hr |
| Aug 5, 11:18 AM MDT | Areal Flood Advisory | BIS | Billings, Dunn, Golden Valley, McKenzie | 6 hr |
| Aug 5, 1:26 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 29 min |
| Aug 5, 2:18 PM MDT | Flash Flood Warning | BIS | Billings, Dunn, Stark | 6 hr |
| Aug 5, 2:44 PM MDT | Flash Flood Warning | BIS | Billings, Golden Valley, Slope | 2 hr |
| Aug 5, 2:51 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 54 min |
| Aug 5, 3:13 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 47 min |
| Aug 5, 3:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 60 min |
| Aug 5, 3:59 PM MDT | Flash Flood Warning | BIS | Stark | 6 hr |
| Aug 5, 4:23 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Mercer, Morton, Oliver, Stark | 67 min |
| Aug 5, 4:34 PM MDT | Tornado Warning | BIS | Morton | 26 min |
| Aug 5, 4:42 PM MDT | Areal Flood Advisory | BIS | Grant, Mercer, Morton, Oliver | 93 min |
| Aug 5, 5:04 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Oliver | 41 min |
| Aug 5, 5:19 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 39 min |
| Aug 5, 5:43 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Oliver | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.